Tuesday, August 3, 2010
Singing the prednisone blues….again
I've been on the hell drug prednisone for 10 years now for multiple autoimmune diseases. The highest dose was 60 milligrams (mg), and slowly I've gotten down to as little as 2.5 mg for a short time. That was a year ago. I ended up in the hospital with excruciating stomach pains and finally after about 8 hours of increasing despair, bleeding from you know where. That's called a flare in the world of autoimmune disease. A very bad one. In the hospital they gave me high doses of IV prednisone and, of course, like magic, all is well. Two months later, the same thing happened. I was in another hospital for a week. Then I was back to 60 mg. daily. I've gained 20 pounds, about the weight I was when giving birth to my first child. It disgusts me to look in the mirror. This hell drug has aged me beyond my years. Over the last several months I've been going slowly down again and have made it to 7 mg, but now I feel like I'm in some kind of shock from forgetting to take my 5 mg pill along with my two 1 mg pills the other day. I haven't recovered from that. It's a flu-like feeling and totally out of it. I want to continue to go down and get this shit out of my system, but I'm also scared that by going down even 1 more mg I will go backwards...afraid of feeling the constant pain that wears me down so bad that all I do is sob, and having no energy to work, let alone write or "have fun" with my kids, husband, anyone...... it's a catch 22. Such a tricky game to play once you're on prednisone--you don't know if you're just having withdrawals from the drug or if your disease is getting worse from not using it. I'm putting this up as a warning to anyone whose doctor wants to put them on prednisone. BEWARE!